Skip to Main Content

INTRODUCTION

Bradyarrhythmias arise from (1) failure of impulse initiation (sinoatrial node dysfunction) or (2) impaired electrical conduction (e.g., AV conduction blocks).

SINOATRIAL (SA) NODE DYSFUNCTION

Etiologies are either intrinsic (degenerative, ischemic, inflammatory, infiltrative [e.g., senile amyloid], or rare mutations in sodium channel or pacemaker current genes) or extrinsic (e.g., drugs [beta blockers, Ca++ channel blockers, digoxin], autonomic dysfunction, hypothyroidism).

Symptoms are due to bradycardia (fatigue, weakness, lightheadedness, syncope) and/or episodes of associated tachycardia (e.g., rapid palpitations, angina) in pts with sick sinus syndrome (SSS).

Diagnosis

Examine ECG for evidence of sinus bradycardia (sinus rhythm at <60 beats/min) or failure of rate to increase with exercise, sinus pauses, or exit block. In pts with SSS, periods of tachycardia (i.e., atrial fibrillation/flutter) occur. Prolonged ECG monitoring (24–48 h Holter, 30-day loop recorder, or long-term implanted monitor) aids in identifying these abnormalities. Invasive electrophysiologic testing is rarely necessary to establish diagnosis.

TREATMENT: SINOATRIAL NODE DYSFUNCTION

Remove or treat extrinsic causes such as contributing drugs or hypothyroidism. Otherwise, symptoms of bradycardia respond to permanent pacemaker placement. In SSS, treat associated atrial fibrillation or flutter as indicated in Chap. 123.

AV BLOCK

Impaired conduction from atria to ventricles may be structural and permanent, or reversible (e.g., autonomic, metabolic, drug-related)—see Table 122-1.

TABLE 122-1ETIOLOGIES OF ATRIOVENTRICULAR BLOCK

First Degree

Prolonged, constant PR interval (>0.20 s) (See Fig. 122-1A). May be normal or secondary to increased vagal tone or drugs (e.g., beta blocker, diltiazem, verapamil, digoxin); treatment not usually required.

FIGURE 122-1

Bradyarrhythmias. (Modified from BE Sobel, E Braunwald: HPIM-9, p. 1052.)

Second Degree

Mobitz I (Wenckebach)

Narrow QRS, progressive increase in PR interval until a ventricular beat is dropped, then sequence is repeated (See Fig. 122-1B and Fig. 122-1D). Seen with drug intoxication (digitalis, beta blockers), increased vagal tone, inferior MI. Usually transient, no therapy required; if symptomatic, use atropine (0.6 mg IV, repeated × 3–4) or ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.